What drugs cause confusion in elderly?

As we age, our bodies go through various changes. Unfortunately, some of those changes might affect how we react when exposed to certain drugs, leading to confusion and other undesired side effects. In this article, we’ll take a look at some common medications that are known for causing confusion in the elderly.

Let’s Get Started: The Basics

To set things off on the right foot, let me explain what confusion is all about (not that you asked). Simply put, it’s a state where everything seems hazy or unclear – like trying to read your grandma’s handwriting after she’s had three glasses of wine (no offense intended).

Confusion can manifest differently depending on each person’s physiology and sensitivity levels. While mild cases might cause nothing more than trouble focusing or remembering details, severe cases may border on delirium and cause maladaptive behavior such as hallucinations or disorientation.

Medications You Should be Wary Of

Nowadays there are countless medication options available for every ailment out there– but not all pills were created equal. Here are some drugs commonly used among seniors that come with a high risk of provoking confusion:

Painkillers

Whether it’s the result of an injury or just general wear-and-tear from decades of living,  lots of us end up dealing with chronic pain issues as we age.  It makes sense then why so many older adults turn to prescription painkillers like opioids for relief.

Unfortunately,  long-term opioid use has been shown to increase one’s risk factor for cognitive dysfunction, including memory lapses and slow processing times——a recipe primèrè perfect for fostering confusion.

Benzodiazepines

Benzos—if you’re not hip enough yet–are classed as tranquilisers.This group includes popular medications like Xanax and Valium.  As you might imagine, these drugs offer a lot of benefits for people experiencing anxiety or panic attacks. Unfortunately, they also carry the potential risk to work too well–sometimes leading to sudden confusion or disorientation,  especially among elderly patients.

Antihistamines

Antihistamines are typically used for treating allergies as they tend to lower histamine levels (shocking right?).  But here’s the thing:  Histamine isn’t just responsible for watery eyes and itchy skin——a drop in histamine can result in lightheadedness, blurry vision ,and an all-around zoned-out feeling – making antihistamines like Benadryl a medication best avoided if possible.

Sleep Medications

The older we get, the harder it becomes to drift off into dreamland naturally (it is probably because of all that snoring). As such, a lot of older adults rely on sleep aids such as Lunesta or Ambien to help ensure some much-needed shut-eye. Although effective at inducing sleep-––sometimes even with a side order tranquilisation- / Hypnotics have been associated with increased daytime grogginess,dizziness and unfortunately confusion .

What You Can Do About It?

Don’t worry just yet- there are many things you can do –- however worrying about your future is always guaranteed fun. So hang tight!!! If any of these medications sound familiar and you want more information about safer alternatives, talk to your doctor ASAP!

It might be tempting just not take new prescriptions when they’re offered up but trust me –ask questions anyways: Learn which common ‘pills’ will cause fuzz traps before things go haywire.

Ask about alternative treatments that don’t come with adverse cognitive side effects, or adjustments in dosage.

So the moral of the story?  Don’t be afraid to speak up – your brainpower might just depend on it.

Random Posts